Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 220, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2005, 6:46 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 6:46 PM CDT (23:46 UTC)
- Expired
- Aug 19, 2005, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 927 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 192346 SVRTOP KSC177-197-200030- /O.NEW.KTOP.SV.W.0220.050819T2346Z-050820T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 646 PM CDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 730 PM CDT * AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ESKRIDGE...OR 14 MILES SOUTHEAST OF ALMA KS...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AUBURN BY 705 PM CDT. SILVER LAKE BY 715 PM CDT. TOPEKA BY 725 PM CDT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3895 9621 3883 9600 3893 9556 3916 9572 $$ MJ
1 follow-up statement
000 WWUS53 KTOP 200028 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 728 PM CDT FRI AUG 19 2005 KSC177-197-200038- /O.EXP.KTOP.SV.W.0220.000000T0000Z-050820T0030Z/ SHAWNEE KS-WABAUNSEE KS- 728 PM CDT FRI AUG 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WABAUNSEE AND CENTRAL SHAWNEE COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 PM... AT 723 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3895 9621 3883 9600 3893 9556 3916 9572 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:50 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 19, 3:50 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT FRI AUG 19 2005 .DISCUSSION... TONIGHT AND SATURDAY...LATEST SATELLITE IMAGERY AND PROFILERS SHOW A SHORTWAVE TROUGH ACROSS EASTERN COLORADO INTO WESTERN KANSAS. ANOTHER SHORTWAVE TROUGH WAS MOVING SOUTHEAST ACROSS THE NORTHERN PLAINS. SURFACE ANALYSIS HAD A NEARLY STATIONARY BOUNDARY ALONG AND NORTH OF INTERSTATE 70. SCATTERED STORMS HAVE DEVELOPED THROUGH THE AFTERNOON HOURS ALONG THIS BOUNDARY AND MOVED NORTH. STORMS OVER NORTH CENTRAL KANSAS HAVE BEEN FIRING AHEAD OF MESO LOW AND WESTERN KANSAS SHORTWAVE. DEW POINTS REMAIN HIGH IN THE LOW TO MID 70S WITH PRECIPITABLE WATER VALUES IN THE 180 TO 200 PERCENT RANGE. WATER VAPOR SHOWS A TROPICAL CONNECTION FROM MEXICO INTO SOUTHERN NEBRASKA AND SOUTHWEST IOWA. AIRMASS HAS CONTINUED TO DESTABILIZE WITH CAPES IN THE 3500 J/KG RANGE. EXPECT THUNDERSTORMS TO CONTINUE TO FIRE ALONG BOUNDARY THIS AFTERNOON AND EVENING. HAVE INCREASED POPS ESPECIALLY NORTH OF THE KANSAS TURNPIKE. 300 MB JET SETS UP TONIGHT WITH NORTHEAST KANSAS IN RIGHT ENTRANCE REGION WHICH WILL COMBINE WITH DIFFLUENT FLOW ACROSS NORTHEAST KANSAS AHEAD OF EJECTING SHORTWAVE TROUGH WILL MENTION HEAVY RAIN IN ZONES. HAVE GONE WITH FRONT MOVING SLOWLY SOUTHEAST ACROSS THE CWA TONIGHT AND SATURDAY. HAVE CONTINUED TO ORIENT THUNDERSTORM CHANCES ALONG AND SLIGHTLY NORTH OF THE FRONTAL BOUNDARY ACROSS SOUTHEAST KANSAS. HAVE DROPPED POPS NORTH DURING THE AFTERNOON. WINDS BACK IN ADVANCE OF A SECONDARY FRONT MOVING SOUTH ACROSS NEBRASKA INITIAL FRONT STALLED ACROSS SOUTHEAST KANSAS. WILL MAINTAIN POPS IN SOUTHEAST BUT DRY IN THE NORTH AS FORCING WITH THE BOUNDARY TO REMAIN NORTH OF THE CWA THROUGH THE AFTERNOON HOURS. SATURDAY NIGHT AND SUNDAY...FRONTOGENTIC FORCING AHEAD OF ANOTHER SHORTWAVE DROPPING SOUTHEAST FROM NEBRASKA WILL SLIDE SOUTHEAST INTO THE CWA DURING THE EVENING PROVIDING ANOTHER SLIGHT CHANCE FOR CONVECTION...WHICH WILL BE ACROSS MAINLY THE SOUTHWEST HALF OF THE CWA AFTER MIDNIGHT. ONLY A SLIGHT CHANCE FOR CONVECTION WILL LINGER ACROSS THE FAR SOUTHERN CWA SUNDAY AS BETTER DRYING BACKDOORS INTO THE CWA FROM THE NORTHEAST LATER IN THE DAY AND ESPECIALLY SUNDAY NIGHT AND MONDAY AS UPPER TROUGH AMPLIFIES IN THE EASTERN U.S. THIS WILL ALLOW DRIER AND MORE STABLE AIR TO SETTLE INTO EASTERN KANSAS. ALTHOUGH RETURN FLOW DOES SET UP...IT APPEARS TO AGGRESSIVE ON THE GFS AND PREFERRED THE SLOWER ECMWF VERSION WHICH WOULD BRING MOISTURE AND PRECIP CHANCES IN MORE TOWARDS THE LATE WEDNESDAY INTO FRIDAY TIMEFRAME...ESPECIALLY ACROSS THE NORTHERN CWA. WILL ONLY VERY SLOWLY EDGE HIGHS FROM THE LOW TO MID 80S ON MONDAY INTO THE UPPER 80S AND NEAR 90 ON THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHCENTRAL...NORTHEAST AND EAST CENTRAL COUNTIES UNTIL 10 PM. &&
Hazardous weather outlook, Aug 19, 3:54 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-201000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE...OTTAWA AND TOPEKA 354 PM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN HAZARDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS LIKELY WHICH WILL LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS...STREETS AND UNDERPASSES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA ON SATURDAY...ACROSS EAST CENTRAL KANSAS ON SUNDAY. THERE US A CHANCE FOR THUNDERSTORMS AGAIN WEDNESDAY NIGHT NORTH OF INTERSTATE 70. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 19, 4:09 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2005 SHAWNEE KS AMATEUR RADIO
4 INCH TREE LIMB DOWN ON THE 900 BLOCK OF NE WABASH IN
TOPEKA.
&&
STRASSBERGLocal storm report, Aug 19, 4:16 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2005 SHAWNEE KS AMATEUR RADIO
21ST AND JAMES...12 INCH TREE LIMB DOWN ALONG WITH
SEVERAL 4-6 INCH LIMBS.
&&
ROGERSLocal storm report, Aug 19, 4:31 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2005 SHAWNEE KS AMATEUR RADIO
5TH AND CALIFORNIA...5 INCH LIMB DOWN. DELAYED REPORT
FROM EARLIER STORM.
&&
ROGERSLocal storm report, Aug 19, 4:33 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2005 SHAWNEE KS AMATEUR RADIO
4TH AND CALIFORNIA...20 INCH OLDER TREE ON HOUSE. DELAYED
REPORT FROM EARLIER STORM.
&&
ROGERSLocal storm report, Aug 19, 5:44 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST WHITE CITY 38.79N 96.73W
08/19/2005 60 MPH MORRIS KS TRAINED SPOTTER
&&
MJMLocal storm report, Aug 19, 6:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL DWIGHT 38.84N 96.59W
08/19/2005 1.00 INCH MORRIS KS LAW ENFORCEMENT
&&
HUDSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| Aug 18, 7:54 PM CDT | Flash Flood Warning | TOP | Brown | 3 hr |
| Aug 18, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Aug 18, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| Aug 18, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Aug 19, 5:48 AM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 19, 1:29 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 19, 2:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 40 min |
| Aug 19, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 28 min |
| Aug 19, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
| Aug 19, 3:43 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 3 hr |
| Aug 19, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 31 min |
| Aug 19, 4:51 PM CDT | Tornado Warning | TOP | Geary, Morris | 39 min |
| Aug 19, 5:24 PM CDT | Tornado Warning | TOP | Geary, Morris | 36 min |
| Aug 19, 5:50 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 40 min |
| Aug 19, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Aug 19, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 51 min |
| Aug 19, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.